Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS State College, PA

July 12, 2020Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 12, 2020, 6:33 PM EDT for Tioga County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 6:33 PM EDT (22:33 UTC)
Expired
Jul 12, 2020, 8:51 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Tioga County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS51 KCTP 122233
FFWCTP
PAC117-130130-
/O.NEW.KCTP.FF.W.0005.200712T2233Z-200713T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
633 PM EDT Sun Jul 12 2020

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northwestern Tioga County in north central Pennsylvania...

* Until 930 PM EDT.

* At 629 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain over Westfield. The storm is nearly stationary. Up to
  three inches of rain have already fallen. Flash flooding is ongoing
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Westfield, Gaines and Knoxville. 

Additional rainfall amounts of less than a half of an inch are 
possible in the warned area through the rest of this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4199 7736 4182 7740 4177 7760 4195 7761

FLASH FLOOD...RADAR INDICATED

$$

Dangelo
2 follow-up statements
561 
WGUS71 KCTP 122320
FFSCTP

Flash Flood Statement
National Weather Service State College PA
720 PM EDT Sun Jul 12 2020

PAC117-130130-
/O.CON.KCTP.FF.W.0005.000000T0000Z-200713T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tioga PA-
720 PM EDT Sun Jul 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHWESTERN TIOGA COUNTY...

At 717 PM EDT, law enforcement reported flooding in Westfield. 
Flooding is occurring.

HAZARD...Flash flooding caused by heavy rain from thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Westfield, Gaines and Knoxville. 

No additional rain is expected this evening. The flooding should 
subside early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4199 7736 4182 7740 4177 7760 4195 7761

FLASH FLOOD...OBSERVED

$$

Dangelo
209 
WGUS71 KCTP 130051
FFSCTP

Flash Flood Statement
National Weather Service State College PA
851 PM EDT Sun Jul 12 2020

PAC117-130101-
/O.CAN.KCTP.FF.W.0005.000000T0000Z-200713T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tioga PA-
851 PM EDT Sun Jul 12 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN TIOGA COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4199 7736 4182 7740 4177 7760 4195 7761

$$

Dangelo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:54 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 12, 2:54 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
254 PM EDT Sun Jul 12 2020

.SYNOPSIS...
A slow-moving upper level trough will swing over Pennsylvania
today into early next week. By the second half of next week, a
subtropical ridge over the southern plains is likely to expand
to the eastern seaboard.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Meager CAPES being acted upon by a tandem of shortwave troughs
traversing western and central PA are yielding a rash of showers
scattered about central PA this afternoon. Briefly moderate
rainfall and isolated heavy downpours are being seen, with a
sporadic lightning strike in a few spots. All in all the
rainfall remains in the beneficial category as much of the
Commonwealth has been on the dry side for the last several
weeks.

MRGL risk still extends into southwest PA this afternoon, and
will monitor cells for vertical extent, but mid level wind
fields and resulting shear appear fairly weak across nearly all
of the forecast area and threat is rather low.

The threat of showers persists overnight, mainly over the
southeast half of the forecast area, as the shortwave tracks
across the state. Areas of fog will develop in the western and
northern valleys especially. Mins will range from the mid 50s
north to the middle to upper 60s southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Slow moving 5h trough axis will extend from the Pocono Plateau
to the SC Mountains at 12z Monday morning, and so showers will
remain possible over the eastern /southeastern counties into
Monday morning, followed by brightening skies and a diminishing
chance of showers by Monday afternoon. Subsidenced overspreads
the region behind departing shortwave as high pressure building
in from the GLAKS will supply fair and seasonable conditions
for the remainder of Monday. However, can't completely rule out
a stray afternoon shower across the northeast counties on
Tuesday in association with pool of cold aloft centered over New
England. Highs Monday will range from the mid 70s north to the
mid 80s southeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A transition back to increasing heat and humidity for the
second half of next week, as a Bermuda high builds in
conjunction with a flat/broad upper ridge across the central
U.S. 8H temps anomalies continue to look higher than normal, so
expect temps to return to about 5-10F above normal with
potential for elevated heat threat as humidity gradually
increases. Precip chances will remain low through mid week, with
scattered tstms becoming more common heading into next weekend.
Friday looking like the day with the most convective activity as
a weak wave slides across the region.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered showers and isold thunder will prevail into this
evening as a slow moving upper trough crosses PA. Showers linger
past 12z Monday over eastern half of PA as trough exits. Local
MVFR restrictions in fog expected from KJST, KAOO to KBFD.

Outlook...

Mon-Tue...Generally VFR, although a PM shower or storm is
possible.

Wed-Thu...VFR with HZ. Very high temperatures will result in
abnormally high density altitude values for all locations.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Dangelo/RXR
AVIATION...DeVoir/Tyburski
Hazardous weather outlook, Jul 12, 5:34 AM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
534 AM EDT Sun Jul 12 2020

PAZ004>006-010>012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-130945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
534 AM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-130945-
Somerset-
534 AM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will develop over the area this
afternoon and early evening. There is a chance that some of the
stronger storms could produce damaging wind gusts in a few, isolated
spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 4:29 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
429 PM EDT Sun Jul 12 2020

PAZ005-006-011-122115-
McKean PA-Potter PA-Cameron PA-
429 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCKEAN AND POTTER
COUNTIES AND NORTHERN CAMERON COUNTY...

At 428 PM EDT, Doppler radar indicated a strong thunderstorm over
Betula and Clermont, moving east at 15 mph.

Very heavy rain is expected.
Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Roulette, Betula, Keating Summit, Sizerville and Austin.

The heavy rain may lead to localized minor flooding.

LAT...LON 4184 7820 4159 7808 4158 7842 4160 7843
      4160 7848 4167 7851
TIME...MOT...LOC 2028Z 251DEG 14KT 4165 7842

Dangelo
Special weather statement, Jul 12, 5:00 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service State College PA
500 PM EDT Sun Jul 12 2020

PAZ006-122145-
Potter PA-
500 PM EDT Sun Jul 12 2020

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POTTER COUNTY...

At 457 PM EDT, Doppler radar indicated a pair of strong
thunderstorms near Coudersport, moving east at 30 mph.

Wind gusts of up to 55 mph and penny size hail are possible. Very
heavy rainfall will also occur. As these storms follow the same
path, they may create local flooding problems.

Locations impacted include...
Coudersport, Roulette, Galeton, Keating Summit, Denton Hill State
Park, Cherry Springs State Park, Lyman Run State Park, Ulysses,
Austin, Sweden Valley and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7760 4160 7782 4162 7820 4162 7821
      4178 7817 4194 7761
TIME...MOT...LOC 2057Z 249DEG 26KT 4170 7801

Dangelo
Special weather statement, Jul 12, 5:10 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
510 PM EDT Sun Jul 12 2020

PAZ042-046-051>053-122145-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northumberland PA-
Montour PA-
510 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...COLUMBIA...AND SULLIVAN COUNTIES UNTIL 545 PM
EDT...

At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving east at 35 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Berwick, Montoursville, Muncy, Watsontown, Hughesville, Montgomery,
Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
Lairdsville, Central, Biggertown, Ricketts Glen State Park, Exchange,
Fairmount Spgs, Delaware Run and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 7686 4110 7689 4114 7690 4114 7692
      4126 7693 4131 7662 4131 7660 4132 7657
      4137 7629 4131 7631 4120 7632 4114 7628
      4114 7624 4107 7623
TIME...MOT...LOC 2109Z 264DEG 42KT 4117 7683

Gartner
Special weather statement, Jul 12, 5:42 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT Sun Jul 12 2020

PAZ065-066-122215-
York PA-Lancaster PA-
542 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL FAR SOUTHERN YORK AND
LANCASTER COUNTIES...

At 541 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

This strong thunderstorm will be near...
  Delta around 555 PM EDT.
  Sunnyburn around 600 PM EDT.
  Holtwood around 605 PM EDT.
  Wakefield around 615 PM EDT.

Other locations impacted by this storm include Fawn Grove, Airville,
Buck, Susquehanna Trails and Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 7642 3989 7621 3972 7614 3972 7650
TIME...MOT...LOC 2141Z 226DEG 22KT 3970 7644

Dangelo
Special weather statement, Jul 12, 5:53 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT Sun Jul 12 2020

PAZ006-037-122215-
Potter PA-Tioga PA-
553 PM EDT Sun Jul 12 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POTTER AND TIOGA
COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Millerton to near Westfield to Brookland.
Movement was northeast at only 5 to 10 mph.

Torrential rain is expected.
Wind gusts of up to 55 mph are possible.

Locations impacted include...
Elkland, Westfield, Lawrenceville, Gaines, Millerton, Keeneyville,
Harrison Valley, Tioga, Knoxville, Osceola and Tioga Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Minor flooding may develop.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7692 4194 7692 4178 7740 4174 7779
      4200 7761 4200 7693
TIME...MOT...LOC 2151Z 217DEG 10KT 4199 7696 4194 7748 4184 7766

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:29 PM EDTSpecial Weather StatementCTPMcKean46 min
Jul 12, 5:00 PM EDTSpecial Weather StatementCTPPotter45 min
Jul 12, 5:10 PM EDTSpecial Weather StatementCTPMontour35 min
Jul 12, 5:17 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield28 min
Jul 12, 5:42 PM EDTSpecial Weather StatementCTPLancaster33 min
Jul 12, 5:53 PM EDTSpecial Weather StatementCTPTioga22 min
Jul 12, 6:05 PM EDTAreal Flood AdvisoryCTPTioga115 min
Jul 12, 6:38 PM EDTSpecial Weather StatementCTPClearfield22 min
Jul 12, 6:48 PM EDTSpecial Weather StatementCTPLancaster42 min
Jul 12, 6:57 PM EDTSpecial Weather StatementCTPSchuylkill33 min
Jul 12, 7:06 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill50 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.